Serotonin syndrome results from excessive activation of serotonin (5-hydroxytryptamine; 5-HT) receptors in the nervous system, on the surface of platelets, and on the vascular endothelium. The clinical manifestations are a triad of altered conscious state, autonomic dysfunction, and neuromuscular excitability. Clinical diagnostic criteria remain poorly defined and unvalidated, and there are no available investigations to confirm the diagnosis. The syndrome is caused by the administration of one or more drugs possessing serotonergic activity. Severe forms of the syndrome usually result from overdose, but can be induced by monotherapy. The exact incidence of serotonin syndrome remains unknown, but is likely to be increasing due to increased prescription of selective serotonin reuptake inhibitor antidepressants and tramadol, as well as recreational use of amphetamine-like substances. Serotonin syndrome may complicate the administration of drugs frequently used in anaesthetic practice, including pethidine and tramadol. Although the majority of cases improve with symptomatic and supportive care, severe cases need intensive care and frequently require mechanical ventilation. Neuromuscular excitability is likely to be the cause of rhabdomyolysis seen in severe cases and should be treated with benzodiazepines and muscle relaxants. Supportive therapies are required to treat hyperthermia and autonomic dysfunction. Cyproheptadine is the most commonly administered serotonergic antagonist, but is unavailable in parenteral form.